Alert archive / Kansas / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 31, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Apr 10, 2001, 8:45 PM CDT for 4 counties in Kansas. It was in force for 75 min. 8 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Apr 10, 2001, 8:45 PM CDT (01:45 UTC)
- Expired
- Apr 10, 2001, 10:00 PM CDT
- In force
- 75 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Grant County, KS, Morton County, KS, Stanton County, KS, Stevens County, KS
The radar
The Dodge City radar (KDDC), 150 km from the middle of the area, began a volume at 01:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 10, 9:00 PM CDT | Hail 0.75 | Johnson, KS | |
| Apr 10, 9:30 PM CDT | Thunderstorm Wind 52 E | Hugoton, KS | |
| Apr 10, 9:32 PM CDT | Hail 1 | Lakin, KS | |
| Apr 10, 9:48 PM CDT | Hail 0.75 | Richfield, KS | |
| Apr 10, 9:55 PM CDT | Thunderstorm Wind 52 E | Hugoton, KS | |
| Apr 10, 9:55 PM CDT | Hail 0.88 | Deerfield, KS | On the county line. |
| Apr 10, 9:57 PM CDT | Hail 0.75 | Deerfield, KS | |
| Apr 10, 10:00 PM CDT | Hail 0.88 | Ulysses, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 10, 8:30 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 1.8 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 27 J/kg
- Mixed-layer CIN
- -126 J/kg
- Mixed-layer LCL
- 2242 m above ground
- 0-6 km bulk shear
- 66 kt
- 0-1 km storm-relative helicity
- 205 m²/s²
- 0-3 km storm-relative helicity
- 327 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDDC 110145 SVRDDC KSC067-129-187-189-110300- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 845 PM CDT TUE APR 10 2001 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTERN GRANT COUNTY IN KANSAS MORTON COUNTY IN KANSAS EASTERN STANTON COUNTY IN KANSAS WESTERN STEVENS COUNTY IN KANSAS * UNTIL 1000 PM CDT * AT 845 PM CDT...DODGE CITY DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES NORTHEAST OF JOHNSON CITY TO 21 MILES WEST OF WILBURTON...OR ALONG A LINE EXTENDING FROM 10 MILES NORTHEAST OF JOHNSON CITY TO 13 MILES WEST OF ELKHART...MOVING EAST AT 20 MPH. * SOME LOCATIONS AFFECTED RICHFIELD AT 905 PM CDT BIG BOW AT 910 PM CDT WILBURTON AT 925 PM CDT ULYSSES AT 935 PM CDT ROLLA AT 940 PM CDT FETERITA AT 1000 PM CDT THE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING... HAIL THE SIZE OF PENNIES WIND UP TO 60 MILES AN HOUR REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN DODGE CSITY. LAT...LON 3772 10172 3702 10204 3702 10148 3773 10117 KRUSE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 10, 2:17 PM CDT, 6 hours 28 minutes earlier.
Area forecast discussion, Apr 10, 2:17 PM CDT, 6 hours 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 217 PM CDT TUE APR 10 2001 DRYLINE/SFC LOW HAVE MOVED JUST A BIT EAST THIS AFTERNOON AS UPPER S/W TROF PASSED BY. DEWPOINTS INTO THE MID 60S FROM DDC EAST. SOME COLD AIR SURGING INTO EASTERN COLORADO AS EVIDENCED IN THE SURFACE ANALYSIS. UPPER LOW LOCATED OVER WESTERN ARIZONA THIS MORNING CONTINUES TO MOVE EAST WITH MAIN SFC RESPONSE LOCATED OVER NORTHERN NEW MEXICO. THINK MAIN CHALLENGE WILL BE HOW FAR WEST DRYLINE WILL GET THEN POPS ACROSS CWA TONIGHT/WEDNESDAY MORNING. THOUGHT THE NGM MISPLACING THE SFC LOW TOO FAR NORTH INTO COLD AIR. ETA/AVN SFC LOOKED MUCH BETTER AND RELIED ON THEM FOR THE FORECAST. AS UPPER TROF APPROACHES...THINK SFC WINDS WILL FINALLY BACK AND SHOULD SEE THE DRYLINE PROGRESS BACK TO THE WEST LATE THIS AFTERNOON AND THINK SFC LOW/DRYLINE SHOULD INTERSECT JUST WEST OR SOUTHWEST OF LBL BY EARLY EVENING WITH LOW MOVING NORTHEAST ALONG BAROCLINIC ZONE. EXPECT TSRA TO DEVELOP MOSTLY FROM LBL EAST THIS EVENING AND WILL HAVE TO MENTION POSSIBLY SEVERE FOR MOST OF CWA. LIKE THE GOING POPS FOR ALL BUT WEST. WILL STILL GO WITH LIKELY FOR EHA AREA. AS SFC LOW DEVELOPS OVERNIGHT AND APPROACHING UPPER SYSTEM...WINDS SHOULD INCREASE TO 20 TO 30. MID LEVEL WINDS NOT EXCEEDINGLY STRONG BUT COULD MIX DOWN QUITE A BIT OF MOMENTUM. THUS...STRONG TO SEVERE WINDS WITH TSRA. TEMPS AT 500MB WITH UPPER SYSTEM AROUND MINUS 32C. WITH THAT KIND OF INSTABILITY...STORMS MY CONTINUE TO DEVELOP THROUGH THE NIGHT AND PERHAPS INTO THE EARLY WEDNESDAY PERIOD. WILL GO WITH ABOUT 20 POPS FROM HYS TO P28 FOR MORNING THUNDER. WILL CONTINUE WITH STRONG WINDS BEHIND UPPER SYSTEM WEDNESDAY. DOWNSLOPE AND SUN SHOULD ALLOW TEMPS TO RISE TO THE 60S...CLOSE TO OR ABOVE GUIDANCE. SHOULD SEE MAINLY CLEAR SKIES WEDNESDAY NIGHT. COLDER AIR SHOULD BE FILTERING INTO AREA SO WE MAY SEE SOME 30S FOR LOWS WITH LOWER 40S FOR SOUTHEAST. ETA SHOWING ANOTHER VORT ENTERING AREA THURSDAY AFTERNOON. LOOKS LIKE LOW LEVEL MOISTURE WILL NOT BE AS AVAILABLE. WILL PROBABLY ONLY GO WITH SMALL POPS FOR THE WESTERN GROUP HOWEVER. EXTENDED... GOING WITH EC MODEL THIS CYCLE BASED ON ITS VERIFICATION SKILL SCORES OVER THE PAST SEVERAL DAYS. OTHER EXTENDED MODELS ARE SURPRISINGLY SIMILAR TO THE EC SOLUTION AS WELL. UPSHOT IS THAT I WILL KEEP SMALL POPS GOING FOR SATURDAY AND SUNDAY. ALL EXTENDED MODELS SHOW A GOOD PUSH OF COLDER AIR FOR THE EARLY PART OF NEXT WEEK, SO FORECAST WILL REFLECT THIS IDEA. PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE DODGE CITY ZONE FORECAST. DDC 049/062 039/066 043 700 GCK 045/063 036/068 041 700 EHA 043/064 040/069 043 600 LBL 047/064 040/068 042 800 HYS 054/062 042/067 043 720 P28 056/070 045/068 046 820 .DDC...NONE. REITER/MCCAMMON
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 10, 9:05 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton, Kearny | 55 min |
| Apr 10, 9:50 PM CDT | Severe Thunderstorm Warning | DDC | Lane, Scott | 55 min |
| Apr 10, 10:02 PM CDT | Severe Thunderstorm Warning | DDC | Morton, Stanton, Stevens | 58 min |
| Apr 10, 10:02 PM CDT | Severe Thunderstorm Warning | DDC | Grant | 58 min |
| Apr 10, 10:14 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Lane, Scott | 61 min |
| Apr 10, 10:53 PM CDT | Severe Thunderstorm Warning | DDC | Trego | 67 min |
| Apr 10, 11:45 PM CDT | Severe Thunderstorm Warning | DDC | Meade | 60 min |
| Apr 11, 12:22 AM CDT | Severe Thunderstorm Warning | DDC | Edwards, Hodgeman, Pawnee | 53 min |
| Apr 11, 1:10 AM CDT | Severe Thunderstorm Warning | DDC | Clark, Comanche | 65 min |
| Apr 11, 1:35 AM CDT | Severe Thunderstorm Warning | DDC | Kiowa | 55 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.